Alert archive / Arizona / Special Weather Statements in 2023

Special Weather Statement, NWS Flagstaff, AZ

August 9, 2023Navajo County, Arizona

NWS Flagstaff, AZ issued this special weather statement at Aug 9, 2023, 12:21 PM MDT for Navajo County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2023, 12:21 PM MDT (18:21 UTC)
Expired
Aug 9, 2023, 1:00 PM MDT
In force
39 min
Issued by
NWS Flagstaff, AZ
Hail
0.75 in
Wind
50

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 84 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
569 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

561 
WWUS85 KFGZ 091821
SPSFGZ

Special Weather Statement
National Weather Service Flagstaff AZ
1221 PM MDT Wed Aug 9 2023
 
AZZ012-013-040-091900-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Coconino County-
Northeast Plateaus and Mesas South of Hwy 264-
1221 PM MDT Wed Aug 9 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NAVAJO AND COCONINO 
COUNTIES NORTH OF WINSLOW THROUGH 100 PM MDT...

At 1221 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Bird Springs, or 14 miles north of Winslow, moving
east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Little Painted Desert Park and Bird Springs. 

This includes State Route 87 between mile markers 352 and 370.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3506 11065 3515 11073 3518 11080 3526 11083
      3541 11049 3510 11030
TIME...MOT...LOC 1821Z 257DEG 24KT 3521 11064 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

Humphreys

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 9, 11:17 AM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 9, 11:17 AM MDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
Issued by National Weather Service Las Vegas NV
1017 AM MST Wed Aug 9 2023

.SYNOPSIS...Monsoonal moisture will increase over Arizona during
the next few days, resulting in scattered to numerous showers and
thunderstorms across the region. Chances lower a bit by the
weekend and into next week, however, isolated to scattered
showers and thunderstorms will remain in the forecast.

&&

.UPDATE...Scattered to broken cloud cover over much of northern
Arizona is taking place this morning with even some thunderstorms
occurring near Sedona and beginning to initiate in southern
Navajo and Apache counties. Storm activity began a bit earlier
than anticipated this morning, so POPs have been updated
accordingly. Expect storm coverage to increase within the next few
hours with peak activity occurring from 12 pm MST - 6 pm MST
today. Storm motions are weaker compared to yesterday's, thanks to
weaker mid to upper-level flow. This will result in storms moving
roughly 10-20 mph from the southwest, bringing a higher potential
for flash flooding with 1-2" per hour rates possible in stronger
storms and in any training storms. Lightning, strong outflows, and
hail will also be a threat in any storms. Activity looks to
dwindle later tonight with lingering showers possible overnight.

&&

.PREV DISCUSSION /400 AM MST/...Flow patterns over Arizona slowly
transition from a west to east trajectory, to more southerly over
the next couple of days. This is due to a nearly stationary low
forming off the western coast of California, which will provide
some dynamical forcing from time to time, especially on Thursday.
Moisture is not lacking over the region, except to the far north.
Scattered to numerous showers and thunderstorms are expected
today and Thursday, spreading a bit farther west and north each
day.

Forcing backs off a bit heading into the weekend and next week,
with some warming aloft as the west coast low retreats and high
pressure recenters in western New Mexico. This will cause some
decrease in activity, but the Monsoonal moisture pool remains and
we should be in decent shape for the middle of August.

&&

.AVIATION...For the 18Z TAF Package...VFR will prevail at all
terminals, except in regions of +SHRA/TSRA when the potential for
MVFR vsby increases. SHRA/TSRA chances are greatest (between
40-60%) at all terminals except KPGA/KPRC (20-30% chance).
Otherwise, gusty/erratic outflow winds in excess of 40 kts
(greatest potential resides at all TAFs except PRC) and frequent
lightning are the main storm hazards. Outside of precip, general
winds of 5-10 kts with gusts to 20 kts are forecast (greatest
potential at PGA). Nocturnal SHRA and isolated TSRA chances linger
into the pre-dawn hours on Thursday, with greatest coverage near
SEZ, FLG, and GCN. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Today and Thursday...Monsoon moisture will allow
widespread shower and thunderstorm activity and better chances for
wetting rain both today and tomorrow. Today's min RH will range from
20-40%, with 10-20% expected near the AZ/UT border. Tomorrow, min RH
will range from 20-40% areawide. SW winds sustained 10-15 mph
gusting 20-30 mph, excluding thunderstorm outflows.

Friday through Sunday...Scattered showers and thunderstorms will
continue each day, with southwest winds of 10-15 mph ,gusting up to
25 mph each afternoon.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...LaGuardia/Peterson
AVIATION...Bain
FIRE WEATHER...RKR

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 9, 11:37 AM MDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
1037 AM MST Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 AM     Hail             1 SSW Flagstaff Mall    35.20N 111.59W
08/09/2023  E0.50 inch       Coconino           AZ   Trained Spotter

            Half inch hail report called in.

&&

PTS
Special weather statement, Aug 9, 11:41 AM MDT, 40 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
Issued by National Weather Service Las Vegas NV
1041 AM MST Wed Aug 9 2023

AZZ012-015-091815-
Little Colorado River Valley in Coconino County-Western Mogollon Rim-
1041 AM MST Wed Aug 9 2023

...A strong thunderstorm will impact Flagstaff and areas eastward
towards Doney Park through 1115 AM MST...

At 1039 AM MST, Doppler radar was tracking a strong thunderstorm over
Flagstaff Mall, or near Flagstaff, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph, penny size hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Localized flooding is possible.

Locations impacted include...
Flagstaff, Cosnino, Flagstaff Mall, Winona, Walnut Canyon National
Monument, Downtown Flagstaff, Doney Park, Hutchison Acres, Walnut
Canyon Visitors Center and Little Elden Spring Horse Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3511 11157 3516 11164 3522 11166 3542 11140
      3522 11127
TIME...MOT...LOC 1739Z 240DEG 7KT 3522 11156

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

EFL
Local storm report, Aug 9, 12:21 PM MDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
1121 AM MST Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 AM     Hail             4 NW Doney Park         35.31N 111.56W
08/09/2023  E0.25 inch       Coconino           AZ   Trained Spotter

            Pea Size hail called in by spotter.

&&

PTS
Special weather statement, Aug 9, 12:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1221 PM MDT Wed Aug 9 2023

AZZ012-013-040-091900-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Coconino County-
Northeast Plateaus and Mesas South of Hwy 264-
1221 PM MDT Wed Aug 9 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NAVAJO AND COCONINO
COUNTIES NORTH OF WINSLOW THROUGH 100 PM MDT...

At 1221 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Bird Springs, or 14 miles north of Winslow, moving
east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Little Painted Desert Park and Bird Springs.

This includes State Route 87 between mile markers 352 and 370.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3506 11065 3515 11073 3518 11080 3526 11083
      3541 11049 3510 11030
TIME...MOT...LOC 1821Z 257DEG 24KT 3521 11064

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Humphreys

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:06 PM MDTSpecial Weather StatementFGZ24 min
Aug 9, 11:41 AM MDTSpecial Weather StatementFGZ34 min
Aug 9, 2:11 PM MDTSpecial Weather StatementFGZ49 min
Aug 9, 2:21 PM MDTAreal Flood AdvisoryFGZApache, Navajo5 hr
Aug 9, 4:11 PM MDTSpecial Weather StatementFGZ49 min
Aug 9, 5:08 PM MDTAreal Flood AdvisoryFGZCoconino3 hr
Aug 9, 5:28 PM MDTSpecial Weather StatementFGZ32 min
Aug 9, 5:38 PM MDTSpecial Weather StatementFGZ22 min
Aug 9, 5:58 PM MDTSevere Thunderstorm WarningFGZCoconino32 min

Nearby

Special Weather Statements in Arizona, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.